Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 29, 2023, 2:34 PM CDT for 6 counties in Kansas. It took effect at Apr 30, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2023, 2:34 PM CDT (19:34 UTC)
- In effect from
- Apr 30, 2023, 1:00 PM CDT
- Expired
- Apr 30, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417 WWUS83 KTOP 291934 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 234 PM CDT Sat Apr 29 2023 KSZ008-009-020-021-034-035-301000- /O.NEW.KTOP.FW.W.0009.230430T1800Z-230501T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 234 PM CDT Sat Apr 29 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM CDT Sunday. * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, and 035. * WIND...Northwest winds 20 to 25 MPH with gusts of 35 to 40 MPH. * HUMIDITY...Relative humidity in the 19 to 22 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
723 WWUS83 KTOP 300730 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 230 AM CDT Sun Apr 30 2023 KSZ008-009-020-021-034-035-302230- /O.CON.KTOP.FW.W.0009.230430T1800Z-230501T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 230 AM CDT Sun Apr 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR STRONG WIND GUSTS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, and 035. * WIND...Northwest winds 20 to 30 MPH with gusts of 35 to 40 MPH. * HUMIDITY...Relative humidity in the 18 to 22 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
376 WWUS83 KTOP 301944 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 244 PM CDT Sun Apr 30 2023 KSZ008-009-020-021-034-035-010100- /O.CON.KTOP.FW.W.0009.000000T0000Z-230501T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 244 PM CDT Sun Apr 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WIND GUSTS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 034, and 035. * WIND...Northwest winds 20 to 25 MPH with gusts of 30 to 40 MPH. * HUMIDITY...Relative humidity in the 19 to 22 percent range. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
693 WWUS83 KTOP 010100 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 800 PM CDT Sun Apr 30 2023 KSZ008-009-020-021-034-035-010200- /O.EXP.KTOP.FW.W.0009.000000T0000Z-230501T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 800 PM CDT Sun Apr 30 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 035... Relative humidity values are increasing and winds are decreasing so the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:26 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 29, 12:26 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1226 PM CDT Sat Apr 29 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 305 AM CDT Sat Apr 29 2023 - Areas of frost possible through sunrise this morning across north central KS. - Very high fire danger across north central KS this afternoon and Sunday afternoon. - Very high fire danger Monday across the entire region. Early this morning a southern stream upper level trough across western AR and northeast TX was beginning to phase with a northern stream upper trough digging southeast across the upper Midwest. The rain showers that were over portions of east central KS last evening have now pushed southeast across southern MO and AR. Northwest winds across north central KS are beginning to weaken and temperatures were in the lower to mid 40s. The clear skies and lighter winds may cause areas of frost to develop across north central KS and portions of northeast KS through about sunrise. After 7 AM temperatures should warm into the upper 30s. The clearing line extended from eastern Brown County, southwest into southeast Dickinson County. Skies should be clear across the entire CWA by sunrise. Today through Tonight: The upper low across the upper Midwest will dig southeast into the Great Lakes States and amplify. Northwest mid level flow will increase across the northern and central Plains on the west side of the upper low. Stronger low-level CAA will develop across the northern Plains and the colder air will advect southeast across the CWA Tonight. Northwest surface winds will remain in the 10 to 20 MPH range overnight, thus lows will only drop into the upper 30s to lower 40s. Highs Today will warm into the lower to mid 70s with a slight down slope component across the central high Plains into western KS, ahead of the colder airmass across the northern Plains. Sunday through Monday night: As the upper level low deepens over southern MI, the stronger low- level CAA will shift southward across the Plains. The CAA will only allow highs to reach the lower to mid 60s Sunday afternoon. Stronger northwesterly 850mb-700mb flow will cause winds to increase to 20 to 30 MPH with some gusts up to 40 MPH through downward momentum transport in a well mixed PBL during the afternoon hours. The stronger winds wil make if feel cooler. Lows Sunday night will dip down into the mid to upper 30s. The stronger winds and higher T/Td depressions should prevent frost from forming but if winds are lighter, there could be some patchy frost across north central KS. The upper low will gradually move northeast into Ontario Canada. The stronger mid level flow will shift to the northeast but winds will probably remain gusty Monday afternoon. Highs may be a few degrees warmer with mid to upper 60s expected Monday afternoon. Monday night, a surface ridge of high pressure will build southeast across the CWA. Winds may be light enough that frost will form across much of north central and portions of northeast KS. Overnight lows will be in the mid to upper 30s. Tuesday through Wednesday night: An upper level low will move onshore across central CA. A downstream ridge will amplify across the southern and central high Plains. Expect a warm up as winds shift to the south on the west side of a surface ridge axis over the southern MS River Valley and a deepening lee surface trough across the high Plains. Highs Tuesday will reach the lower 70s, with upper 70s to mid 80s by Wednesday afternoon. Thursday through Saturday: An upper level trough will dig southward out of central Canada into the upper Midwest. The resulting low-level CAA across the northern Plains will cause a cold front to push southward into the northern counties of the CWA Thursday afternoon. There may be a chance for showers and thunderstorms along the surface front as it slowly pushes southeast. The upper low in southern CA will be sheared apart with one portions of the Ht trough lifting northeast into the central Rockies. Friday we may see a break in the rain chances as the front pushes southward into northern OK. The H5 trough across the central Rockies will lift northeast across the central high Plains. The surface front over OK will lift northward into southern KS. There could be a chance for elevated showers and thunderstorms Saturday afternoon into Saturday night, as the central high Plains H5 trough begins to shift more to the east and may even dig to the southeast across KS on on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1226 PM CDT Sat Apr 29 2023 VFR conditions continue through the period. Winds increase and veer to the north-northwest as a cold front moves through this afternoon/evening. Winds weaken late this evening and overnight before increasing again from the northwest on Sunday. && .FIRE WEATHER... Issued at 305 AM CDT Sat Apr 29 2023 There will be a very high fire danger across north central KS this afternoon as northwest winds increase to 15 to 25 MPH, with wind gusts to 30 MPH, as minimum RHs drop to around 20 percent. The cooler weather has slowed the green-up, so there will still be some dormant and dry fuels available to promote wildfires. Sunday, the very high fire danger will spread a bit farther east into northeast and even portions of east central KS. Winds will be stronger from the northwest at 20 to 30 MPH with some gusts up to 40 MPH during the afternoon hours. Minimum RHs will be in the 18 to 22 percent range. Monday, the winds may be a bit lighter but gusts from the northwest will be 20 to 30 MPH range. Minimum RHs will drop to 18 to 22 percent across the entire forecast area. Expect a very high fire danger across the entire area. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Flanagan FIRE WEATHER...Gargan
Hazardous weather outlook, Apr 29, 8:02 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 802 AM CDT Sat Apr 29 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-301315- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 802 AM CDT Sat Apr 29 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Very high fire danger is expected this afternoon across north central Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated fire danger is expected on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.